MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME COIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME COIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR181034
Medical Device Problem Codes Premature Activation (1484); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Krd/hcg.Mfr name - codman & shurtleff, inc.Dba depuy synthes products, inc.The product was returned but analysis is pending.Customer information could not be obtained.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
During coil embolization of an aneurysm for ever, a micrusframe 18 (mfr181034/ c42047) became stuck in the prowler select plus (606s255fx/17136614) and the coil detached and another micrusframe 18 coil (mfr181137/ s11770) also became stuck in the microcatheter.When the coil embolization was performed at the superior gluteal artery, the complaint coil (lot c42047) was used with the complaint catheter (prowler select plus) but it got stuck in the catheter.The physician tried to remove the coil, but it was detached in the catheter.Therefore, the coil was removed with the catheter.The coil and the catheter were replaced with another one.Then the next micrusframe coil (lot s11770) was attempted to be used, but it got stuck in the microcatheter and was replaced with another coil.The procedure was successfully completed without further issues or delay.The patient was a male but his age was unknown.The patient¿s vessel level of tortuousness and calcification were unknown.No report of the other device used in the procedure is available.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to the event.The product will be returned for the investigation.No further information was available.
 
Additional Manufacturer Narrative
Conclusion: during coil embolization of an aneurysm for ever, a micrusframe 18 (mfr181034/ c42047) became stuck in the prowler select plus (606s255fx/17136614) and the coil detached, and another micrusframe 18 coil (mfr181137/ s11770) also became stuck in the microcatheter.Product analysis found that one coil was returned detached and the other coil was returned kinked.When the coil embolization was performed at the superior gluteal artery, the complaint coil (lot c42047) was used with the complaint catheter (prowler select plus) but it got stuck in the catheter.The physician tried to remove the coil, but it was detached in the catheter.Therefore, the coil was removed with the catheter.The coil and the catheter were replaced with another one.The micrusphere did not appear damaged.Then the next micrusframe coil (lot s11770) was attempted to be used, but it got stuck in the unspecified microcatheter and was replaced with another coil.The micrusphere did not appear damaged.The procedure was successfully completed without further issues or delay using the same microcatheter.The patient was a male but his age was unknown.The patient¿s vessel level of tortuousness and calcification were unknown.No report of the other device used in the procedure is available.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to the event.The product will be returned for the investigation.No further information was available.The prowler device was not returned for analysis.The dhr review of the manufacturing documentation associated with this lot 17136614 presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Two embolic coil devices and one microcatheter were returned together.The embolic coil devices are not labeled with lot number or separately identified in the return package, so they will be analyzed together.The devices were identified as device a and device b and labeled accordingly.Device a: the device is partially unsheathed.The embolic coil is not attached to the device, and was not returned.There is a severe kink in the tip coil of the device positioning unit (dpu).There is blood in the green introducer, throughout the translucent introducer sheath, and on the hub of the device.An attempt was made to retract the dpu into the green introducer in order to view the core wire.The kink in the tip coil could not be retracted into the green introducer.There are slight bends in the dpu core wire at approximately 48 cm, 87 cm, and 113 cm from the proximal end.The resistance heating (rh) coil has not received heat and melted.No part of the embolic coil is attached to the dpu.There is blood on the rh coil.The kink in the dpu is directly proximal to the marker band.There is blood on the resheathing tool and the dpu core wire inside the resheathing tool.There is a small amount of damage to the sides of the v-notch on the resheathing tool.Since the embolic coil is not attached, and also since the dpu cannot be retracted into the green introducer, advancement through the microcatheter cannot be attempted.Device b: the device was returned with the embolic coil partially advanced out of the green introducer and tangled around the dpu.The embolic coil was gently untangled from the dpu.There is a large amount of blood in the translucent introducer sheath.The tip coil and dpu core wire have protruded from the skive of the translucent introducer sheath, and the tip coil is severely kinked at the point of protrusion.There is a severe kink in the dpu core wire at the strain relief.The ball tip is intact; there is blood on the ball tip and distal end of the embolic coil.The exposed embolic coil is kinked, as is the section of embolic coil that is inside the green introducer.There is blood on the embolic coil inside the translucent introducer sheath.Blood on the rh coil inside the translucent introducer sheath is obscuring the rh coil and the articulating joint.There is blood on the resheathing tool; there is a slight fracture to the v-notch of the resheathing tool.An attempt was made to advance the remainder of the embolic coil out of the green introducer to visualize the rh coil and articulating joint.The device could not be advanced because of the protrusion of the dpu from the skive of the translucent introducer sheath.An attempt was made to retract the embolic coil through the green introducer to visualize the articulating joint and rh coil by removing them from the introducer.The device could not be retracted.Because the embolic coil cannot be advanced or retracted, advancement through the microcatheter cannot be attempted.A review of manufacturing documentation associated with these lots presented no issues during the manufacturing or inspection processes related to the reported complaint.The complaint that the devices were impeded in the microcatheter cannot be confirmed.Neither device could be tested for advancement through the microcatheter.Device a has no embolic coil attached and also cannot be retracted into the green introducer because of a severe kink in the tip coil; device b cannot be advanced or retracted because the tip coil is severely kinked and protruding through the skive in the translucent introducer sheath.The damage to the devices (mechanical detachment of the embolic coil of device a, kinks and bends in the dpu core wires, kinks in the tip coils, kinks in the embolic coil of device b, and protrusion of device b through the skive of the translucent introducer sheath) all indicate that the devices were subject to application of excessive force, possibly in an attempt to overcome resistance.The ifu cautions that a gentle push-pull motion should be used to attempt to free the microcoil if it should become immobile in the microcatheter.Application of excessive pressure can cause damage to the device of the types observed in the returned units.While the exact circumstances are unknown, resistance may have been presented as a result of insufficient flush.The presence of large amount of blood throughout both devices, both on the surface of the device and inside the introducers and translucent introducer sheaths is evidence that there was not sufficient flush during the procedure.The ifu states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.There is no current safety signal identified related to the reported events based on reviews of complaint histories for the devices.Since there was no evidence to suggest the events were related to a manufacturing issue, no corrective actions will be taken at this time.

Brand Name
MICRUSFRAME COIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
rue girardet 29
le locle jura
SZ 
MDR Report Key7001966
Report Number3013875781-2017-00024
Device Sequence Number19084287
Product Code HCG
UDI-Device Identifier10886704077213
UDI-Public(01)10886704077213(17)190228(10)C42047
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberMFR181034
Device Lot NumberC42047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2017
Initial Date Received by Manufacturer 10/06/2017
Supplement Date Received by Manufacturer11/03/2017
Initial Report FDA Received Date11/03/2017
Supplement Report FDA Received Date11/20/2017
Patient Sequence Number1